HIV and emotional wellness

 

The doctor-patient relationship

“If I don’t get good treatment from one doctor, I will find another one. I encourage other people to do the same. I don’t allow anyone to tell me what I can’t do—whether it’s medical or whatever.”

—Roberta

“My GP is a compassionate doctor who spends extra
time listening and talking to me, as he knows I’ve struggled with depression. He’s there to help and support me until I can see my psychologist. While applying for medical disability, I was feeling quite depressed, and the overwhelming bureaucracy led to more depression. As usual, my GP was there for me to lean on.”

—Randy

You may want to discuss your emotional health with your doctor as issues arise, just as you would discuss your physical health. Your doctor can help you identify the problem, determine the cause and work with you to figure out the best way to deal with it. Or they can refer you to another healthcare professional.

Sometimes our doctors do not ask about our emotional health. Sometimes we don’t communicate with them about how we’re feeling. We may feel embarrassed or ashamed to bring up these issues, so we don’t give them the time that they deserve during our appointment. If this is the case, try to talk about these issues with your doctor. If your doctor is not receptive, look for a counsellor or healthcare provider who is.

Biomedical causes of mental health problems in the context of HIV

If you notice that your mood has changed or you notice signs that could be connected to feeling emotionally unwell—such as problems concentrating, mental fogginess, nervousness, weight changes, disturbances in your sleep patterns—it’s possible that the cause is something physical. For example:

  • Certain conditions related to advanced HIV disease, such as anemia (low red blood cell count), severe fatigue and HIV-related brain problems, can cause symptoms that feel very similar to depression.
  • Nutritional deficiencies (particularly vitamin D, vitamin B12 and other B-vitamin deficiencies) can affect our mental functioning and make us feel depressed.
  • Hormonal imbalances, such as impaired thyroid function, testosterone deficiency, perimenopause, menopause and post-partum changes, can cause anxiety and depression.
  • Some medications used to treat HIV are associated with a range of psychological problems. In particular, the drug efavirenz (Sustiva, also found in the combination pill Atripla) is associated with depression as well as vivid dreams and nightmares. Many other medications used to treat conditions not commonly associated with HIV have side effects that include depression, nervousness, mental fogginess and fatigue. These side effects usually diminish over time as the body
    becomes accustomed to the drugs. In some circumstances where the drug is not tolerable, the only option may be to change it or stop using it, a decision that should be made with your doctor.

The many possible causes of our emotional health problems can make it extremely challenging to tease out the reason for our symptoms. This is why a good doctor-patient relationship, based on trust and clear communication, is so important. Tests to rule out possible causes and identify the actual cause may be required, followed by the addition or discontinuation of prescription drugs, vitamins and/or supplements.

Make sure your doctors and pharmacist are aware of all the drugs you are taking: your HIV medications, medications for other conditions, vitamins, supplements and other natural health products, even street drugs. With this information, they can watch for drug interactions and side effects that may be causing or contributing to problems with your health, including your mental health.

Once your doctor rules out a biomedical cause, he or she may be able to help you with counselling or refer you to a social worker or counsellor on staff. Your doctor may recommend medications, such as antidepressants, anti-anxiety medications or drugs to treat certain symptoms, such as sleeping aids for insomnia.